Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Albany, NY

June 5, 2002Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 9:52 PM EDT for Rensselaer County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 9:52 PM EDT (01:52 UTC)
Expired
Jun 5, 2002, 10:15 PM EDT
In force
23 min
Issued by
NWS Albany, NY
Area
Whole counties

County Rensselaer County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2173 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 060152
SVRALY
NYC083-060215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
952 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENSSELAER COUNTY IN EASTERN NEW YORK

* UNTIL 1015 PM EDT

* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM PETERSBURG TO NASSAU...MOVING
  EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STEPHENTOWN AND BRAINARD AT 955 PM EDT
  CHERRYPLAIN AT 1000 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4284 7330 4244 7374 4249 7334 4281 7326

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:11 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 5:11 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 4 2002

.DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES.
NO CHANGES TO ANY OTHER PORTION OF THE FORECAST.

.ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA.

HWJIV
---------------------------------------------------------------------
....PREV AFD...

UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY.

.DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES
AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE
CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN
WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK
VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE
HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS.

OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF
HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER
DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE
MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A
TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED).
THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING
SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING
THE FRONT TO CRAWL AS IT SLIPS S OF KALB.

HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT
PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE
OVERNIGHT HOURS.

MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER
HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A
LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS
CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE
ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT.

SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER
HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC
VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE
BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT
STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE
UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER.
OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY
NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO
RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR
MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL
LATE TUE NITE OR EVEN WED.

.HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM
PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT
INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A
LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES
A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN
INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE
GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM
ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS
CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED
COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE
THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN
FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR
INTERSTATE SPEED

HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT.

.ALY...NONE.

HWJIV

In the hours before

Local storm report, Jun 5, 8:55 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN
Local storm report, Jun 5, 9:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN
Special weather statement, Jun 5, 9:26 PM EDT, 26 minutes before
VTZ014-060230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
926 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 926 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SOMERSET...OR 6 MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAIN...WILL BE NEAR...

WEST WARDSBORO AT 935 PM EDT...
JAMAICA AT 940 PM EDT...
TOWNSHEND AND NEWFANE AT 945 PM EDT...
WINDHAM AT 950 PM EDT...
GRAFTON AT 955 PM EDT...
SAXTONS RIVER AND WESTMINSTER AT 1000 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Jun 5, 9:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

0904 PM    HOOSICK                   NY   WIND DAMAGE
06/05/02   RENSSELAER                     TREES DOWN - ALSO NORTH
                                          HOOSICK

0910 PM    NORTH BENNINGTON          VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN
Local storm report, Jun 5, 9:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0800 PM    SCHENECTADY               NY   WIND DAMAGE
06/05/02   SCHENECTADY                    TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    COLONIE                   NY   WIND DAMAGE
06/05/02   ALBANY                         TREES AND POWER LINES DOWN

0830 PM    CHARLOTTEVILLE            NY   WIND DAMAGE
06/05/02   SCHOHARIE                      TRESS AND POWER LINES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

0904 PM    HOOSICK                   NY   WIND DAMAGE
06/05/02   RENSSELAER                     TREES DOWN - ALSO NORTH
                                          HOOSICK

0910 PM    NORTH BENNINGTON          VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN

0920 PM    ALTAMONT                  NY   WIND DAMAGE
06/05/02   ALBANY                         TREES DOWN

0920 PM    NORTH ADAMS               MA   WIND DAMAGE
06/05/02   BERKSHIRE                      TREES DOWN
Local storm report, Jun 5, 9:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    ROUND LAKE                NY   TORNADO
06/05/02   SARATOGA                       POSSIBLE TORNADO ROUND
                                          LAKE TO STILLWATER BETWEEN
                                          810 AND 815 PM.  WILL BE
                                          INVESTIGATED THURSDAY BY
                                          NWS.

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:13 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie62 min
Jun 5, 8:19 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington41 min
Jun 5, 8:43 PM EDTSevere Thunderstorm WarningALYRensselaer62 min
Jun 5, 9:17 PM EDTSevere Thunderstorm WarningALYAlbany28 min
Jun 5, 9:21 PM EDTSevere Thunderstorm WarningALYColumbia, Greene69 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.